(Bob Chamberlin / Los Angeles…)
Q: I have taken statins to lower my cholesterol. Decreased libido was one of the many side effects I experienced. As things happened gradually, I hadn't fully taken note of how my normal nighttime erections had virtually ceased.
I figured my lack of sexual interest was due to getting older. My wife felt I wasn't as interested in her anymore.
During the first week after I stopped the statin, I had a sexual awakening like I was a teenager again. I didn't realize how far I had deteriorated until my libido came roaring back. Any comment?
A: We have heard from other readers that statins (Crestor, Lipitor, lovastatin, simvastatin, etc.) may sometimes contribute to sexual difficulties, and research confirms this (Drug Safety, July 2009).
More recently, Italian researchers have reported a link between statin therapy and hypogonadism (reduced testosterone). Interfering with the production of cholesterol seems to alter hormone synthesis (Journal of Sexual Medicine, April 2010).
Q: I have read about people having trouble with memory while taking drugs for overactive bladder. Pelvic floor exercises, also known as Kegel exercises, may be a safe and effective therapy for those with bladder problems.
A: Kegel exercises are often recommended for better bladder control (Gerontology, June 2008). To learn which muscles to exercise, try stopping a stream of urine midflow. These muscles should be contracted for three seconds and relaxed for three seconds. Do sets of 10 anywhere from three to a dozen times daily.
Joe Graedon is a pharmacologist, and Teresa Graedon is an expert in medical anthropology and nutrition. http://www.peoplespharmacy.com